Hail, Clay
- When
- May 6, 12:55 PM CST to 1:00 PM CST
- Where
- Clay County, Piggott
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.380, -90.180
A line of showers and thunderstorms developed along an advancing cold front during the afternoon hours of May 6th. Initially, there were scattered reports of damaging wind and large hail across Northeast Arkansas and Northwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A line of showers and thunderstorms developed along an advancing cold front during the afternoon hours of May 6th. Initially, there were scattered reports of damaging wind and large hail across Northeast Arkansas and Northwest Tennessee. The wind threat increased as the line moved into southeast portions of West Tennessee and Northeast Mississippi where numerous reports of damage occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 6, 11:24 AM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1224 PM CDT Thu May 6 2021 .UPDATE... See the 18z aviation discussion. && .PREV DISCUSSION... /issued 958 AM CDT Thu May 6 2021/ DISCUSSION... Current observations show a cold front draped over middle Missouri. The front should dive southeast throughout the day today into the Mid-South. Expect shower and thunderstorm development along and ahead of the front. Short range models show 1000+ MLCAPE over west Tennessee as well as modest shear values. Mid-level lapse rates close to 8 C/km will support hail development as well as gusty winds. Flooding may also be a threat inside severe storms. CAMs show showers pushing through the Missouri Bootheel and west Tennessee by 2 PM then pushing southeast toward the Tennessee/Mississippi border by 5 PM. Thunderstorms will finally be out of the area by 8 PM. Best chance for severe weather looks to be areas near the Tennessee River. Otherwise, the majority of the day will have mostly clear skies with temperatures generally in the mid 70s. Lows tonight will be in the upper 40s. Only changes made to were to update the timing of shower development. Otherwise the rest of the forecast looks to be on track. SWB PREV DISCUSSION... /issued 450 AM CDT Thu May 6 2021/ DISCUSSION... Another peaceful night across the Mid-South. Temperatures are quite cool with readings in the mid 40s to lower 50s at this hour. The latest surface analysis places a 1018mb low over southeast Iowa with a cold front extending southwest into Kansas. The upper level pattern is dominated by a large trough over the eastern two thirds of the country, with a high amplitude ridge over the west. A shortwave, currently over eastern Nebraska, will translate southeast into the Mid-South this afternoon. This will enhance lift over the region as an 80 knot jet moves overhead. CAMs are consistent with a line of showers and thunderstorms developing along an associated cold front. Limited moisture will pool ahead of the front and produce up to 1000 J/kg of CAPE this afternoon. The combination of shear and modest instability will support scattered showers and thunderstorms. Some of these storms could produce marginally severe hail and gusty winds, as mid level lapse rates approach 8 C/km. The marginal threat will be short- lived as the wave quickly ejects eastward by sundown. Surface high pressure will build into the region on Friday. Expect another stellar Spring day with plentiful sunshine, low humidity, and temperatures near 70F areawide. A trough will begin to dig across the Cascades late Friday night. This trough will produce a surface low to the lee side of the Rockies by Saturday morning. A large 998mb low will begin to eject across the Southern Plains during the day on Saturday. This will increase return flow across the Lower Mississippi Valley and help lift a warm front through Saturday afternoon. A few showers and thunderstorms will accompany this frontal boundary, mainly along and north of I-40 during this timeframe. Thereafter, the Mid-South will become entrenched in the warm sector of the cyclone through Sunday afternoon. Expect dry conditions and mild temperatures overnight. Several shortwaves will eject across the Southern Plains Sunday afternoon and help push the aforementioned surface low in close proximity to the forecast area. Widespread showers and thunderstorms are expected to develop by the afternoon hours and continue through the evening hours as a cold front pushes across the area. Instability looks modest with 500 to 1000 J/kg of MLCAPE, however, low level shear will be on the order of 250 to 350 m2/s2 of storm relative helicity. This environment will be capable of supporting all modes of severe weather including: damaging winds, large hail, and a few tornadoes. The question will be how far east into the Mid-South this threat will extend and if morning convection ahead of the front stabilizes the atmosphere. Currently, the best overlap of all severe weather parameters appears to be along and west of the Mississippi River. Will add wording for strong storms to the HWO to account for the threat along and west of the Mississippi River on Sunday. Upper level flow will be nearly zonal across the Mid-South to begin next week, as a split flow regime sets up out west. Several perturbations will translate through the region through midweek, mainly along the southern stream jet out of Mexico. Neither synoptic model resolves these waves very well attm, but they do advertise decent rain chances for Tuesday and Wednesday as a surface low moves across the Gulf Coast. A more substantial trough looks to dig into the Central U.S. near the end of next week. AC3 && .AVIATION... /18z TAFs/ Winds will shift from the northwest this afternoon and evening as cold front moves across the area. Winds will be gusty for an hour or two following the frontal passage but will diminish quickly overnight. Scattered showers and thunderstorms are expected along and ahead of this front, likely affecting the northern 3 forecast terminals, and perhaps TUP as well. VFR conditions will prevail outside of convection, but tempo restrictions to vis/ceilings are possible within these thunderstorms. MJ && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 446 AM CDT Thu May 6 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-071200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 446 AM CDT Thu May 6 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms are possible across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee Thursday afternoon. Gusty winds and hail are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe storms are possible on Sunday as a cold front moves across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AC3
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
107 PM CDT THU MAY 06 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM TSTM WND DMG 2 SW DRESDEN 36.26N 88.71W
05/04/2021 WEAKLEY TN NWS STORM SURVEY
*** 1 FATAL *** MOBILE HOME FELL ON A MOBILE HOME.
DELAYED REPORT.
&&
MJSpecial Weather Statement
National Weather Service Memphis TN
113 PM CDT Thu May 6 2021
ARZ009-061845-
Clay AR-
113 PM CDT Thu May 6 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Western Clay County in eastern Arkansas...
At 112 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Datto, or near
Corning, moving southeast at 45 mph.
People in western Clay County should monitor this storm closely.
LAT...LON 3650 9053 3642 9035 3626 9034 3627 9068
3632 9075 3641 9075 3641 9077 3642 9077
3642 9076 3643 9078 3643 9077 3644 9078
3649 9077 3650 9078
TIME...MOT...LOC 1812Z 298DEG 37KT 3640 9070
MJSpecial Weather Statement
National Weather Service Memphis TN
148 PM CDT Thu May 6 2021
ARZ009-018-MOZ113-061915-
Greene AR-Clay AR-Dunklin MO-
148 PM CDT Thu May 6 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT
FOR...
Northeastern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Eastern Dunklin County in southeastern Missouri...
At 147 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pollard, or 7 miles
west of Piggott, moving southeast at 45 mph.
People in northeastern Greene...Clay and eastern Dunklin Counties
should monitor this storm closely.
LAT...LON 3640 8997 3613 8996 3614 9026 3627 9068
3628 9081 3629 9081 3630 9079 3629 9078
3629 9075 3633 9075 3641 9049 3650 9034
3650 9022 3654 9021 3655 9018
TIME...MOT...LOC 1847Z 310DEG 38KT 3637 9033
MJThe Memphis radar (KNQA), 118 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees knocked down in Lafe.
A large tree was knocked down in Jonesboro.
Straight-line winds knocked trees down around town. A fence was damaged by a fallen tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957817, 957965, 957821, 957819, 957818.